Minnesota, 2015

Damaging Wind in Minnesota, May 16, 2015

May 16, 2015 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm produced winds of over 60 mph southeast of Ortonville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm produced winds of over 60 mph southeast of Ortonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 16, 2:01 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 16, 2:01 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
301 PM CDT SAT MAY 16 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 301 PM CDT SAT MAY 16 2015

STORMS HAVE BEGUN TO PULSE ALONG THE WARM FRONT WITH AN AIRMASS THAT
CONTINUES TO WARM THROUGH FILTERED CLOUD COVER. SEVERE POTENTIAL
REMAINS THANKS TO FAVORABLE SHEAR ENVIRONMENT...AND INCREASING CAPE
MAINLY ALONG AND NORTHEAST OF A LINE FROM KPHP KPIR TO KHON.

THE ASSOCIATED WEAK WAVE CONTINUES TO DRIFT NORTH THIS
AFTERNOON/EVENING...WITH A LESS FAVORABLE UPPER LEVEL ENVIRONMENT
FOR A FEW HOURS BEFORE THE NEXT WAVE IN CENTRAL NEBRASKA LIFTS NORTH
AND WEAKENS. THE MAIN UPPER FEATURE PIVOTS UP INTO THE CWA SUNDAY
AM...WITH A Q VECTOR BULLSEYE OVER THE CWA. SREF PROBABILITIES FOR
EXCEEDING 1 TO 2 INCHES OF RAIN ARE NEAR 80 AND 30 PERCENT
RESPECTIVELY...WITH MOST GUIDANCE SET ON THE JAMES VALLEY RECEIVING
THE HEAVIEST RAINFALL. AS THE UPPER TROF CONTINUES NORTHEAST...WE
WILL SEE FAR EASTERN COUNTIES GET INTO THE WARM SECTOR...A HIGH
SHEAR LOW CIN ENVIRONMENT WHERE ANY DAYTIME HEATING WILL LEAD TO
RAPID DESTABILIZATION...ALBEIT WELL AHEAD OF THE COLD FRONT.
THUS...BROUGHT IN A LATE MORNING MENTION OF SEVERE FOR EASTERN
SD/WESTERN MN SUNDAY.

AS THE UPPER LOW MOVES EAST...WILL SEE STRONG COLD ADVECTION WITH
850MB WINDS APPROACHING 50KTS. MIXED DOWN WINDS ARE WELL WITHIN
ADVISORY CRITERIA. GFS 850MB TEMPS FALL TO -4C...WITH THE ECMWF
STILL AROUND -7C. NAM LOW LEVEL ENVIRONMENT SUGGESTS THE POTENTIAL
FOR GRAUPLE SHOWERS WITH DAYTIME HEATING MONDAY UNDER THIS VERY COLD
ENVIRONMENT. THE GRADIENT MAY REMAIN STRONG ENOUGH FOR LIGHT WINDS
TO PERSIST THROUGH PARTS OF TUESDAY MORNING IN THE EAST...WHERE
850MB WINDS ARE COLDEST...WHILE IN THE WEST THE HIGH CENTER MOVES
OVERHEAD FOR FAVORABLE RADIATIONAL CONDITIONS. WHILE FREEZE
POTENTIAL IS MARGINAL FOR MONDAY MORNING...IT LOOKS ALMOST CERTAIN
FOR TUESDAY MORNING.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT MAY 16 2015

NOT MUCH HAS CHANGED IN THE EXTENDED FORECAST COMPARED TO 24 HOURS
AGO. STILL LOOKS A BIT COOLER THAN CLIMO NORMAL AS THE PERIOD OPENS
WITH COOL DRY CANADIAN HIGH PRESSURE OVER THE REGION. STILL SOME
QUESTION AS TO HOW COLD IT CAN GET BY TUESDAY MORNING...BUT FOR NOW
WILL CONTINUE TO MONITOR TEMPERATURE FORECAST TRENDS IN CASE THERE
IS A NEED FOR A FROST OR FREEZE HEADLINE HEADING INTO TUESDAY
MORNING. OTHERWISE...IT STILL LOOKS LIKE THE FLOW PATTERN WILL
RECYCLE BY MID TO LATE WEEK WITH ONE AREA OF LOW PRESSURE SKIRTING
THE CWA ANCHORED MAINLY ON WEDNESDAY AND STILL MAINLY ACROSS THE
SWRN FORECAST ZONES...AND THEN ANOTHER SHIFT IN THE FLOW ALOFT TO
SOUTH-SOUTHWESTERLY BY NEXT WEEKEND WITH ADDITIONAL SHOWER AND
THUNDERSTORM CHANCES RAMPING UP AS TEMPERATURES RECOVER TO CLOSER TO
NORMAL IN LOW LEVEL SOUTHERLY RETURN FLOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1231 PM CDT SAT MAY 16 2015

MAINLY VFR OR PERHAPS OCCASIONALLY MVFR CONDITIONS ON
SOUTH/SOUTHEASTERLY WINDS WILL BE THE RULE OVER THE NEXT 12 HOURS
AT LEAST. ANY CONVECTION WILL LIKELY KNOCK THAT DOWN INTO IFR
RANGE DUE TO VISBY/CIG RESTRAINTS IN HEAVIER DOWNPOURS. CONVECTION
TODAY/TONIGHT WILL HAVE THE ABILITY TO PRODUCE LARGE
HAIL...DAMAGING WINDS AND PERHAPS EVEN A BRIEF TORNADO. LATER
TONIGHT INTO SUNDAY...STRONG NORTH/NORTHWEST WINDS WILL DEVELOP
OVER THE KPIR AND KMBG TERMINALS WHILE A BROAD BAND OF MODERATE TO
OCCASIONALLY HEAVY RAIN SHOWERS AND EMBEDDED THUNDER LIFTS UP
ACROSS THE REGION...LIKELY AFFECTING ALL FOUR TERMINALS AT SOME
POINT HEADING INTO SUNDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN
Hazardous weather outlook, May 16, 2:51 AM CST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
351 AM CDT SAT MAY 16 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
351 AM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL IMPACT THE REGION TODAY. THE
STRONGEST STORMS ARE EXPECTED THIS AFTERNOON INTO THE OVERNIGHT
HOURS...MAINLY EAST OF THE MISSOURI RIVER. LARGE HAIL AND STRONG
WINDS WILL BE THE MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT. DUE TO THE RELATIVELY SLOW MOVEMENT OF ANY
STORMS...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CONDITIONAL SEVERE STORM THREAT WILL PERSIST ON SUNDAY...MAINLY
ALONG AND EAST OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON INTO THE
EVENING HOURS.

FOWLE

In the hours before

Special weather statement, May 16, 3:27 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT SAT MAY 16 2015

MNZ046-SDZ008-021-162215-
BIG STONE MN-GRANT SD-ROBERTS SD-
427 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR BIG STONE...NORTHEASTERN GRANT
AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 515 PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG STONE CITY...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MILBANK...ORTONVILLE...BIG STONE CITY...GRACEVILLE...CLINTON...
ODESSA...ARTICHOKE...CORRELL...JOHNSON...LAGOONA BEACH...ARTICHOKE
LAKE AND BIG STONE LAKE.

THOSE ATTENDING ANY OUTDOOR ACTIVITIES WITHIN THE PATH OF THIS STORM
SHOULD PREPARE FOR IMMINENT DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
      4522 9627 4525 9629 4527 9645 4516 9646
      4523 9662 4559 9650 4558 9624 4542 9624
      4541 9612 4524 9612 4522 9610 4518 9611
TIME...MOT...LOC 2126Z 211DEG 26KT 4525 9646

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
May 16, 3:38 PM CST
Where
Big Stone County, Odessa
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.270, -96.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580456.